April  2020, 40(4): 2393-2419. doi: 10.3934/dcds.2020119

On the applicability of the poincaré–Birkhoff twist theorem to a class of planar periodic predator-prey models

1. 

Universidad Complutense de Madrid, Instituto de Matemática Interdisciplinar (IMI), Departamento de Análisis Matemático y Matemática Aplicada, Plaza de las Ciencias 3, 28040 Madrid, Spain

2. 

Università degli Studi di Udine, Dipartimento di Scienze Matematiche, Informatiche e Fisiche, Via delle Scienze 2016, 33100 Udine, Italy

* Corresponding author: F. Zanolin

Received  July 2019 Revised  October 2019 Published  January 2020

Fund Project: This paper has been written under the auspices of the Ministry of Science, Technology and Universities of Spain, under Research Grant PGC2018-097104-B-100, and of the IMI of Complutense University. The second author, ORCID 0000-0003-1184-6231, has been also supported by contract CT42/18-CT43/18 of Complutense University of Madrid.

This paper studies the existence of subharmonics of arbitrary order in a generalized class of non-autonomous predator-prey systems of Volterra type with periodic coefficients. When the model is non-degenerate it is shown that the Poincaré–Birkhoff twist theorem can be applied to get the existence of subharmonics of arbitrary order. However, in the degenerate models, whether or not the twist theorem can be applied to get subharmonics of a given order might depend on the particular nodal behavior of the several weight function-coefficients involved in the setting of the model. Finally, in order to analyze how the subharmonics might be lost as the model degenerates, the exact point-wise behavior of the $ T $-periodic solutions of a non-degenerate model is ascertained as a perturbation parameter makes it degenerate.

Citation: Julián López-Gómez, Eduardo Muñoz-Hernández, Fabio Zanolin. On the applicability of the poincaré–Birkhoff twist theorem to a class of planar periodic predator-prey models. Discrete and Continuous Dynamical Systems, 2020, 40 (4) : 2393-2419. doi: 10.3934/dcds.2020119
References:
[1]

M. Begon, C. R. Townsend and J. L. Harper, Ecology: From Individuals to Ecosystems, 4th Edition, Blackwell Scientific Publications, United Kingdom, 2006.

[2]

A. Boscaggin, Subharmonic solutions of planar Hamiltonian systems: A rotation number approach, Adv. Nonlinear Stud., 11 (2011), 77-103. 

[3]

A. Boscaggin and F. Zanolin, Subharmonic solutions for nonlinear second order equations in presence of lower and upper solutions, Discrete & Continuous Dynamical Systems - A, 33 (2013), 89-110.  doi: 10.3934/dcds.2013.33.89.

[4]

M. Braun, Differential Equations and Their Applications: An Introduction to Applied Mathematics, Third edition, Applied Mathematical Sciences, 15. Springer-Verlag, New York-Berlin, 1983.

[5]

G. J. Butler and H. I. Freedman, Periodic solutions of a predator-prey system with periodic coefficients, Math Biosci., 55 (1981), 27-38.  doi: 10.1016/0025-5564(81)90011-0.

[6]

A. CasalJ. C. Eilbeck and J. López-Gómez, Existence and uniqueness of coexistence states for a predator-prey model with diffusion, Diff. Int. Eqns., 7 (1994), 411-439. 

[7]

J. M. Cushing, Periodic time-dependent predator-prey systems, SIAM J. Appl. Math., 32 (1977), 82-95.  doi: 10.1137/0132006.

[8]

F. Dalbono and C. Rebelo, Poincaré-Birkhoff fixed point theorem and periodic solutions of asymptotically linear planar hamiltonian systems, Rend. Sem. Mat. Univ. Pol. Torino, 60 (2003), 233-263. 

[9]

E. N. DancerJ. López-Gómez and R. Ortega, On the spectrum of some linear noncooperative weakly coupled elliptic systems, Diff. Int. Eqns., 8 (1995), 515-523. 

[10]

T. R. Ding and F. Zanolin, Harmonic solutions and subharmonic solutions for periodic Lotka-Volterra systems, Dynamical Systems (Tianjin, 1990/1991), Nankai Ser. Pure Appl. Math. Theoret. Phys., World Sci. Publ., River Edge, NJ, 4 (1993), 55-65. 

[11]

T. R. Ding and F. Zanolin, Periodic solutions and subharmonic solutions for a class of planar systems of Lotka-Volterra type, World Congress of Nonlinear Analysts '92, de Gruyter, Berlin, 1-4 (1996), 395-406. 

[12]

W. Y. Ding, Fixed points of twist mappings and periodic solutions of ordinary differential equations, Acta Math. Sinica, 25 (1982), 227-235. 

[13]

T. Dondè and F. Zanolin, Multiple periodic solutions for one-sided sublinear systems: A refinement of the Poincaré-Birkhoff approach, preprint, (2019), arXiv: 1901.09406 [math.DS].

[14]

A. Fonda, Playing Around Resonance. An Invitation to the Search of Periodic Solutions for Second Order Ordinary Differential Equations, Birkhäuser Advanced Texts, Birkhäuser/Springer, Cham, 2016. doi: 10.1007/978-3-319-47090-0.

[15]

A. FondaM. Sabatini and F. Zanolin, Periodic solutions of perturbed hamiltonian systems in the plane by the use of Poincaré-Birkhoff theorem, Topol. Meth. Nonlin. Anal., 40 (2012), 29-52. 

[16]

A. Fonda and R. Toader, Subharmonic solutions of Hamiltonian systems displaying some kind of sublinear growth, Adv. Nonlinear Anal., 8 (2019), 583-602.  doi: 10.1515/anona-2017-0040.

[17]

A. Fonda and A. J. Ureña, A higher dimensional Poincaré-Birkhoff theorem for Hamiltonian flows, Ann. Inst. H. Poincaré Anal. Non Linéaire, 34 (2017), 679-698.  doi: 10.1016/j.anihpc.2016.04.002.

[18]

A. R. Hausrath and R. F. Manásevich, Periodic solutions of a periodically perturbed Lotka-Volterra equation using the Poincaré-Birkhoff theorem, J. Math. Anal. Appl., 157 (1991), 1-9.  doi: 10.1016/0022-247X(91)90132-J.

[19]

J. López-Gómez, A bridge between operator theory and mathematical biology, Operator Theory and its Applications, Fields Inst. Comm. Amer. Math. Soc., Providence, RI, 25 (2000), 383-397. 

[20]

J. López-Gómez and E. Muñoz-Hernández, Global structure of subharmonics in a class of periodic predator-prey models, Nonlinearity, 33 (2020), 34-71. 

[21]

J. López-GómezR. Ortega and A. Tineo, The periodic predator-prey Lotka-Volterra model, Adv. Diff. Eqns., 1 (1996), 403-423. 

[22]

J. López-Gómez and R. M. Pardo, The existence and the uniqueness for the predator-prey model with diffusion, Diff. Int. Eqns., 6 (1993), 1025-1031. 

[23]

J. López-Gómez and R. M. Pardo, Invertibility of linear noncooperative elliptic systems, Nonlin. Anal., 31 (1998), 687-699.  doi: 10.1016/S0362-546X(97)00640-8.

[24]

A. MargheriC. Rebelo and F. Zanolin, Maslov index, Poincaré-Birkhoff theorem and periodic solutions of asymptotically linear planar Hamiltonian systems, J. Differential Equations, 183 (2002), 342-367.  doi: 10.1006/jdeq.2001.4122.

[25]

J. D. Murray, Mathematical Biology. I. An Introduction, Third edition, Interdisciplinary Applied Mathematics, 17. Springer-Verlag, New York, 2002.

[26]

C. Rebelo, A note on the Poincaré-Birkhoff fixed point theorem and periodic solutions of planar systems, Nonlin. Anal., 29 (1997), 291-311.  doi: 10.1016/S0362-546X(96)00065-X.

show all references

References:
[1]

M. Begon, C. R. Townsend and J. L. Harper, Ecology: From Individuals to Ecosystems, 4th Edition, Blackwell Scientific Publications, United Kingdom, 2006.

[2]

A. Boscaggin, Subharmonic solutions of planar Hamiltonian systems: A rotation number approach, Adv. Nonlinear Stud., 11 (2011), 77-103. 

[3]

A. Boscaggin and F. Zanolin, Subharmonic solutions for nonlinear second order equations in presence of lower and upper solutions, Discrete & Continuous Dynamical Systems - A, 33 (2013), 89-110.  doi: 10.3934/dcds.2013.33.89.

[4]

M. Braun, Differential Equations and Their Applications: An Introduction to Applied Mathematics, Third edition, Applied Mathematical Sciences, 15. Springer-Verlag, New York-Berlin, 1983.

[5]

G. J. Butler and H. I. Freedman, Periodic solutions of a predator-prey system with periodic coefficients, Math Biosci., 55 (1981), 27-38.  doi: 10.1016/0025-5564(81)90011-0.

[6]

A. CasalJ. C. Eilbeck and J. López-Gómez, Existence and uniqueness of coexistence states for a predator-prey model with diffusion, Diff. Int. Eqns., 7 (1994), 411-439. 

[7]

J. M. Cushing, Periodic time-dependent predator-prey systems, SIAM J. Appl. Math., 32 (1977), 82-95.  doi: 10.1137/0132006.

[8]

F. Dalbono and C. Rebelo, Poincaré-Birkhoff fixed point theorem and periodic solutions of asymptotically linear planar hamiltonian systems, Rend. Sem. Mat. Univ. Pol. Torino, 60 (2003), 233-263. 

[9]

E. N. DancerJ. López-Gómez and R. Ortega, On the spectrum of some linear noncooperative weakly coupled elliptic systems, Diff. Int. Eqns., 8 (1995), 515-523. 

[10]

T. R. Ding and F. Zanolin, Harmonic solutions and subharmonic solutions for periodic Lotka-Volterra systems, Dynamical Systems (Tianjin, 1990/1991), Nankai Ser. Pure Appl. Math. Theoret. Phys., World Sci. Publ., River Edge, NJ, 4 (1993), 55-65. 

[11]

T. R. Ding and F. Zanolin, Periodic solutions and subharmonic solutions for a class of planar systems of Lotka-Volterra type, World Congress of Nonlinear Analysts '92, de Gruyter, Berlin, 1-4 (1996), 395-406. 

[12]

W. Y. Ding, Fixed points of twist mappings and periodic solutions of ordinary differential equations, Acta Math. Sinica, 25 (1982), 227-235. 

[13]

T. Dondè and F. Zanolin, Multiple periodic solutions for one-sided sublinear systems: A refinement of the Poincaré-Birkhoff approach, preprint, (2019), arXiv: 1901.09406 [math.DS].

[14]

A. Fonda, Playing Around Resonance. An Invitation to the Search of Periodic Solutions for Second Order Ordinary Differential Equations, Birkhäuser Advanced Texts, Birkhäuser/Springer, Cham, 2016. doi: 10.1007/978-3-319-47090-0.

[15]

A. FondaM. Sabatini and F. Zanolin, Periodic solutions of perturbed hamiltonian systems in the plane by the use of Poincaré-Birkhoff theorem, Topol. Meth. Nonlin. Anal., 40 (2012), 29-52. 

[16]

A. Fonda and R. Toader, Subharmonic solutions of Hamiltonian systems displaying some kind of sublinear growth, Adv. Nonlinear Anal., 8 (2019), 583-602.  doi: 10.1515/anona-2017-0040.

[17]

A. Fonda and A. J. Ureña, A higher dimensional Poincaré-Birkhoff theorem for Hamiltonian flows, Ann. Inst. H. Poincaré Anal. Non Linéaire, 34 (2017), 679-698.  doi: 10.1016/j.anihpc.2016.04.002.

[18]

A. R. Hausrath and R. F. Manásevich, Periodic solutions of a periodically perturbed Lotka-Volterra equation using the Poincaré-Birkhoff theorem, J. Math. Anal. Appl., 157 (1991), 1-9.  doi: 10.1016/0022-247X(91)90132-J.

[19]

J. López-Gómez, A bridge between operator theory and mathematical biology, Operator Theory and its Applications, Fields Inst. Comm. Amer. Math. Soc., Providence, RI, 25 (2000), 383-397. 

[20]

J. López-Gómez and E. Muñoz-Hernández, Global structure of subharmonics in a class of periodic predator-prey models, Nonlinearity, 33 (2020), 34-71. 

[21]

J. López-GómezR. Ortega and A. Tineo, The periodic predator-prey Lotka-Volterra model, Adv. Diff. Eqns., 1 (1996), 403-423. 

[22]

J. López-Gómez and R. M. Pardo, The existence and the uniqueness for the predator-prey model with diffusion, Diff. Int. Eqns., 6 (1993), 1025-1031. 

[23]

J. López-Gómez and R. M. Pardo, Invertibility of linear noncooperative elliptic systems, Nonlin. Anal., 31 (1998), 687-699.  doi: 10.1016/S0362-546X(97)00640-8.

[24]

A. MargheriC. Rebelo and F. Zanolin, Maslov index, Poincaré-Birkhoff theorem and periodic solutions of asymptotically linear planar Hamiltonian systems, J. Differential Equations, 183 (2002), 342-367.  doi: 10.1006/jdeq.2001.4122.

[25]

J. D. Murray, Mathematical Biology. I. An Introduction, Third edition, Interdisciplinary Applied Mathematics, 17. Springer-Verlag, New York, 2002.

[26]

C. Rebelo, A note on the Poincaré-Birkhoff fixed point theorem and periodic solutions of planar systems, Nonlin. Anal., 29 (1997), 291-311.  doi: 10.1016/S0362-546X(96)00065-X.

Figure 1.  A genuine case when $ \alpha\beta = 0 $ in $ {\mathbb R} $
Figure 2.  Two weights such that $ \alpha\beta \gneq 0 $
Figure 3.  The weight functions $ \alpha_ \varepsilon(t) $ and $ \beta(t) $
Figure 4.  Subharmonics of (17) under condition (21). The figure represents an ideal global bifurcation diagram for subharmonics with the parameter $ A = B $ (in the abscissa) versus the value of the initial point $ x = u_0 = v_0 $ of the periodic solution (in the ordinate). Each bifurcation curve is labelled with the period of the corresponding subharmonic solution. For a detailed analysis of the real bifurcation diagrams, we refer to [20]
Figure 5.  Behavior of $ u(t, \varepsilon_n) $ and $ v(t, \varepsilon_n) $ in Case 1.A for small $ n $
Figure 6.  Behavior of $ u(t, \varepsilon_n) $ and $ v(t, \varepsilon_n) $ in Case 1.A for large $ n $. Notice that $ v $ is constant on $ [0,T/2] $ while, on the same interval, $ u $ is near to a constant for large $ n $
Figure 7.  Admissible $ u(t, \varepsilon_n) $ and $ v(t, \varepsilon_n) $ in Subcase 1.B for large $ n $. As in Figure 6, $ v $ is constant on $ [0,T/2] $ while, on the same interval, $ u $ is near to a constant for large $ n $
Figure 8.  Admissible $ u(t, \varepsilon_n) $ and $ v(t, \varepsilon_n) $ in Case 2 for large $ n $
Figure 9.  Admissible $ u(t, \varepsilon_n) $ and $ v(t, \varepsilon_n) $ in Case 2 for large $ n $
Figure 10.  Admissible components with $ u_0( \varepsilon_n)>1 $ for sufficiently large $ n\geq 1 $
Figure 11.  Admissible components in the Subcase 4.B for sufficiently large $ n $
[1]

Kousuke Kuto, Yoshio Yamada. Coexistence states for a prey-predator model with cross-diffusion. Conference Publications, 2005, 2005 (Special) : 536-545. doi: 10.3934/proc.2005.2005.536

[2]

Rui Xu, M.A.J. Chaplain, F.A. Davidson. Periodic solutions of a discrete nonautonomous Lotka-Volterra predator-prey model with time delays. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 823-831. doi: 10.3934/dcdsb.2004.4.823

[3]

Willian Cintra, Carlos Alberto dos Santos, Jiazheng Zhou. Coexistence states of a Holling type II predator-prey system with self and cross-diffusion terms. Discrete and Continuous Dynamical Systems - B, 2022, 27 (7) : 3913-3931. doi: 10.3934/dcdsb.2021211

[4]

Petteri Harjulehto, Peter Hästö, Juha Tiirola. Point-wise behavior of the Geman--McClure and the Hebert--Leahy image restoration models. Inverse Problems and Imaging, 2015, 9 (3) : 835-851. doi: 10.3934/ipi.2015.9.835

[5]

Shanshan Chen. Nonexistence of nonconstant positive steady states of a diffusive predator-prey model. Communications on Pure and Applied Analysis, 2018, 17 (2) : 477-485. doi: 10.3934/cpaa.2018026

[6]

Wenshu Zhou, Hongxing Zhao, Xiaodan Wei, Guokai Xu. Existence of positive steady states for a predator-prey model with diffusion. Communications on Pure and Applied Analysis, 2013, 12 (5) : 2189-2201. doi: 10.3934/cpaa.2013.12.2189

[7]

Xiaoling Li, Guangping Hu, Zhaosheng Feng, Dongliang Li. A periodic and diffusive predator-prey model with disease in the prey. Discrete and Continuous Dynamical Systems - S, 2017, 10 (3) : 445-461. doi: 10.3934/dcdss.2017021

[8]

Yang Lu, Xia Wang, Shengqiang Liu. A non-autonomous predator-prey model with infected prey. Discrete and Continuous Dynamical Systems - B, 2018, 23 (9) : 3817-3836. doi: 10.3934/dcdsb.2018082

[9]

Guoqiang Ren, Bin Liu. Global existence and convergence to steady states for a predator-prey model with both predator- and prey-taxis. Discrete and Continuous Dynamical Systems, 2022, 42 (2) : 759-779. doi: 10.3934/dcds.2021136

[10]

Alexander Blokh, Lex Oversteegen, Vladlen Timorin. Non-degenerate locally connected models for plane continua and Julia sets. Discrete and Continuous Dynamical Systems, 2017, 37 (11) : 5781-5795. doi: 10.3934/dcds.2017251

[11]

Wei Feng, Michael T. Cowen, Xin Lu. Coexistence and asymptotic stability in stage-structured predator-prey models. Mathematical Biosciences & Engineering, 2014, 11 (4) : 823-839. doi: 10.3934/mbe.2014.11.823

[12]

Qun Liu, Qingmei Chen. Density function analysis for a stochastic SEIS epidemic model with non-degenerate diffusion. Discrete and Continuous Dynamical Systems - B, 2021, 26 (8) : 4359-4373. doi: 10.3934/dcdsb.2020291

[13]

Gang Luo, Qingzhi Yang. The point-wise convergence of shifted symmetric higher order power method. Journal of Industrial and Management Optimization, 2021, 17 (1) : 357-368. doi: 10.3934/jimo.2019115

[14]

H. W. Broer, K. Saleh, V. Naudot, R. Roussarie. Dynamics of a predator-prey model with non-monotonic response function. Discrete and Continuous Dynamical Systems, 2007, 18 (2&3) : 221-251. doi: 10.3934/dcds.2007.18.221

[15]

Aniello Buonocore, Luigia Caputo, Enrica Pirozzi, Amelia G. Nobile. A non-autonomous stochastic predator-prey model. Mathematical Biosciences & Engineering, 2014, 11 (2) : 167-188. doi: 10.3934/mbe.2014.11.167

[16]

Zengji Du, Xiao Chen, Zhaosheng Feng. Multiple positive periodic solutions to a predator-prey model with Leslie-Gower Holling-type II functional response and harvesting terms. Discrete and Continuous Dynamical Systems - S, 2014, 7 (6) : 1203-1214. doi: 10.3934/dcdss.2014.7.1203

[17]

Michael Y. Li, Xihui Lin, Hao Wang. Global Hopf branches and multiple limit cycles in a delayed Lotka-Volterra predator-prey model. Discrete and Continuous Dynamical Systems - B, 2014, 19 (3) : 747-760. doi: 10.3934/dcdsb.2014.19.747

[18]

Siyu Liu, Haomin Huang, Mingxin Wang. A free boundary problem for a prey-predator model with degenerate diffusion and predator-stage structure. Discrete and Continuous Dynamical Systems - B, 2020, 25 (5) : 1649-1670. doi: 10.3934/dcdsb.2019245

[19]

Eugenio Montefusco, Benedetta Pellacci, Marco Squassina. Energy convexity estimates for non-degenerate ground states of nonlinear 1D Schrödinger systems. Communications on Pure and Applied Analysis, 2010, 9 (4) : 867-884. doi: 10.3934/cpaa.2010.9.867

[20]

Ovide Arino, Manuel Delgado, Mónica Molina-Becerra. Asymptotic behavior of disease-free equilibriums of an age-structured predator-prey model with disease in the prey. Discrete and Continuous Dynamical Systems - B, 2004, 4 (3) : 501-515. doi: 10.3934/dcdsb.2004.4.501

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (361)
  • HTML views (90)
  • Cited by (0)

[Back to Top]